Alert archive / Wyoming / High Wind Warnings in 2023

High Wind Warning 40, NWS Cheyenne, WY

October 31, 2023Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this high wind warning at Oct 31, 2023, 1:51 PM MDT for Albany County, Carbon County, Wyoming. It took effect at Nov 1, 2023, 12:00 AM MDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 31, 2023, 1:51 PM MDT (19:51 UTC)
In effect from
Nov 1, 2023, 12:00 AM MDT
Expired
Nov 1, 2023, 12:00 PM MDT
In force
12 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 7.9 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2023-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2023-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2014 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

069 
WWUS75 KCYS 311951
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
151 PM MDT Tue Oct 31 2023

WYZ110-011200-
/O.NEW.KCYS.HW.W.0040.231101T0600Z-231101T1800Z/
/O.NEW.KCYS.HW.A.0043.231102T0600Z-231104T0600Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
151 PM MDT Tue Oct 31 2023

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON MDT
WEDNESDAY...
...HIGH WIND WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
FRIDAY EVENING...

* WHAT...West to southwest winds 30 to 40 MPH with gusts up to 65
  MPH possible. 

* WHERE...North Snowy Range Foothills including Arlington and Elk
  Mountain along Interstate 80 between Laramie and Rawlins. 

* WHEN...High Wind Warning from Midnight MDT tonight until Noon
  MDT Wednesday. High Wind Watch from Late Wednesday night through
  Friday evening. 

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts of
58 mph or more can lead to property damage.

&&

$$

CLH
1 follow-up statement
591 
WWUS75 KCYS 010731
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
131 AM MDT Wed Nov 1 2023

WYZ110-012100-
/O.CON.KCYS.HW.W.0040.000000T0000Z-231101T1800Z/
/O.CON.KCYS.HW.A.0043.231102T0600Z-231104T0600Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
131 AM MDT Wed Nov 1 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT TODAY...

...HIGH WIND WATCH REMAINS IN EFFECT FROM EARLY THURSDAY MORNING 
THROUGH FRIDAY EVENING...

* WHAT...For the High Wind Warning, west winds 25 to 35 mph with
  gusts up to 60 mph. For the High Wind Watch, west winds 30 to 40
  mph with gusts up to 65 mph possible.

* WHERE...North Snowy Range Foothills.

* WHEN...For the High Wind Warning, until noon MDT today. For the
  High Wind Watch, from early Thursday through Friday evening.

* IMPACTS...Mainly to transportation. Strong cross winds will be
  hazardous to light weight or high profile vehicles, including
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts of
58 mph or more can lead to property damage.

&&

$$

WYZ106-116-117-012100-
/O.EXB.KCYS.HW.A.0043.231102T1200Z-231103T1200Z/
Central Laramie Range and Southwest Platte County-
South Laramie Range-South Laramie Range Foothills-
Including the cities of Bordeaux, Buford, Pumpkin Vine, Vedauwoo,
Whitaker, Federal, and Horse Creek
131 AM MDT Wed Nov 1 2023

...HIGH WIND WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THROUGH
EARLY FRIDAY MORNING...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Central Laramie Range and Southwest Platte County, 
  South Laramie Range and South Laramie Range Foothills.

* WHEN...From Thursday morning through late Thursday night.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

WYZ104-105-107-012100-
/O.EXB.KCYS.HW.A.0043.231102T1800Z-231103T1200Z/
Ferris/Seminoe/Shirley Mountains-Shirley Basin-East Platte County-
Including the cities of Seminoe Dam, Medicine Bow, Shirley Basin,
Wheatland, and Guernsey
131 AM MDT Wed Nov 1 2023

...HIGH WIND WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH EARLY
FRIDAY MORNING...

* WHAT...West winds 25 to 35 mph with gusts up to 60 mph 
  possible.

* WHERE...Ferris/Seminoe/Shirley Mountains, Shirley Basin and 
  East Platte County.

* WHEN...From Thursday afternoon through late Thursday night.

* IMPACTS...Mainly to transportation. Strong cross winds will be
  hazardous to light weight or high profile vehicles, including
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

BW

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Oct 31, 11:39 AM MDT, 2 hours 12 minutes earlier.

Area forecast discussion, Oct 31, 11:39 AM MDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1139 AM MDT Tue Oct 31 2023

.SHORT TERM...(Today through Wednesday Night)
Issued at 300 AM MDT Tue Oct 31 2023

The current weather setup for the short-term forecast includes a
positively-tilted longwave trough elongated from Ontario/Great
Lakes region back to the Central Plains, and an amplifying upper
level ridge across the western CONUS. Between the two features
aloft, northwest flow aloft is draped across the Intermountain
West down to the Southern Rockies and Rolling Plains. This can be
analyzed easily on the low-level and mid-level water vapor GOES
satellite imagery as of 9Z. Further inspection aloft at H5, one
can see a weak shortwave disturbance embedded within the
northwest flow aloft across Alberta, Canada flowing south toward
Montana. The more impressive shortwave trough is currently
analyzed at H5 across the Upper Mississippi Valley and Northern
Great Lakes. Cold air advection from the departing shortwave
trough has been the main culprit in colder temperatures impacting
our cwa the past several days. Surface temperatures in the teens
and 20s as of 9Z have been observed, and the GOES Nighttime
Microphysics satellite imagery shows low cloud ceilings and patchy
fog spreading from the Black Hills of SD into the northern
Nebraska Panhandle. SCT to BKN cloud ceilings were reported at
KCDR and KAIA in the past hour or two as of 9Z.

Mostly sunny skies can be expected the first half of the day,
albeit a cold start will accompany most areas. There will be a
couple of areas that see morning patchy fog across the northern NE
Panhandle that will burn off quickly from the daytime sunshine.
The only change to be expected by the afternoon timeframe will be
a few high clouds that arrive courtesy of the aforementioned
shortwave disturbance presently over Montana early this morning.
Elevated wind speeds can be expected across the wind prone and gap
areas of southeast WY, but high wind headlines will not be needed
for today. The rest of the cwa will see breezy winds of 10-20mph,
with gusts up to 30mph at times. Higher gusts of 30+ mph will be
realized in the higher terrain. Daytime highs in the 40s to low
50s for the lower terrain will occur today, which is
approximately 5-10 degrees below normal for the end of October
according to climate statistics. Once sunset occurs, temperatures
will certainly have a chill for those that plan on doing outdoor
trick-or treating. A quick drop in temperature to near the
freezing mark can be expected by 1z-3z this evening for most
locations, and colder in the higher terrain. Combine this with
winds of 5-15mph, an extra layer or two is recommended for the
outdoors. Overnight lows will be slightly warmer as overnight
mixing of warmer temperatures aloft in the boundary layer due to
persistent winds, bottoming out in the 20s.

Wednesday will be dry, warmer, and breezy. Surface pressure
gradients will tighten throughout the day, and this will cause
winds to increase. Modeled Omega fields depict subsidence
spreading across southeast WY as surface pressure falls between 6
to 12 hours are on the order of 5 to 10mb from 12Z Wednesday to
0Z Thursday. High Wind headlines are not expected at this time,
but the wind prone and gap regions could easily see wind gusts of
40-50mph, while the remainder of the cwa experiences 15-25mph by
Wednesday afternoon. Shallow winds will peak between the 725-800mb
layer of 35-45 knots for mid-morning to afternoon on Wednesday.
The weakest wind gusts will be observed across the NE Panhandle.
Daytime highs in the 50s are forecast, with a few areas in the
North Platte River Valley potentially eclipsing the 60 degree
mark. Slightly cooler temperatures west of the Laramie Range can
be expected for Wednesday, but afternoon highs should remain above
the freezing mark for the mountain zones also. Overnight
temperatures should remain nearly-steady in the wind-prone and gap
areas, but the remainder of the cwa will experience lows in the
30s. A temporary lull in elevated wind gusts are expected
overnight Wednesday, before ramping up early Thursday. Stay tuned
for updates as we may need to monitor wind model trends in the
event that high wind headlines are prudent for early Thursday.

.LONG TERM...(Thursday through Monday)
Issued at 300 AM MDT Tue Oct 31 2023

The main concern in the long term continues to be the potential for
a prolonged period of elevated to high winds.

A weak shortwave moving across the CWA on Thursday will lead to more
zonal flow in the low to mid levels. The shift to more zonal flow
will be favorable for elevated winds across southeast Wyoming during
the day on Thursday. Wind speeds, especially across the wind prones,
will begin to ramp up as CAG-CPR gradients increase to the 50 to 55
meter range. Winds aloft will be on the marginal side, mainly in the
40 to 50 kt range over the wind prones. Subsidence is also marginal
throughout the day, but could be enough to mix some elevated 45 to
55 MPH gusts down to the surface. The better wind event looks to be
Thursday night as a stronger, more potent shortwave approaches. CAG-
CPR gradients creep up a bit over 55 meters, 750 mb winds creep up
to about 55 kts over the wind prones, and a more distinct mountain
wave signature can be seen in the omega field and 500 mb height
contours. The GFS over the past few days has been slowly weakening
this event. At best, this currently looks like a marginal high wind
event for the wind prone areas including Arlington, Bordeaux, and
the south Laramie Range and foothills. Could see gusts between 55
and 65 MPH Thursday night into early Friday morning. Winds will
remain elevated through the day on Friday and Saturday as a series
of shortwaves pass through the CWA. Could see occasional 60 MPH
gusts during this time period. The next potential high wind event
looks to be Saturday night into Sunday morning as 700 mb winds ramp
up to 65 kts. This event looks fairly similar to Thursday night
showing more of the same ingredients. Again, winds looks to
remain elevated Sunday and Monday as a strong 130 kt jet sits over
the CWA. It is worth mentioning that the elevated to high winds
through the long term will keep temperatures on the mild side with
downsloping winds. Did bump afternoon highs above the NBM.

With the plethora of shortwaves expected in the long term, some
precipitation is possible. With the more potent shortwave on Friday,
the GFS and ECMWF are not in great agreement. ECMWF has a fairly dry
and weak front while the GFS shows a stronger and wetter front. Did
raise PoPs above NBM for the Friday to Saturday timeframe to account
for the possibility of more precipitation with the GFS solution.
Next precipitation chance looks to be Sunday into Monday as the
strong jet sits overhead.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1136 AM MDT Tue Oct 31 2023

VFR conditions expected for the forecast period. Breezy conditions
in Wyoming with occasional gusts to 35 knots at KRWL and 20 to 30
knots at KCYS and KLAR. Winds should die down after sundown,
except KRWL where some gusts will remain possible. Some modest
mountain wave activity may pick up overnight, but LLWS doesn't
look too significant at this time. Mid to high level mountain wave
clouds will be on the increase tonight into Wednesday morning.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...BW
LONG TERM...SF
AVIATION...MN
Hazardous weather outlook, Oct 31, 3:23 AM MDT, 10 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
323 AM MDT Tue Oct 31 2023

NEZ002-003-019>021-054-055-095-096-WYZ101>119-010930-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
323 AM MDT Tue Oct 31 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Strong, gusty winds likely Wednesday through Saturday with the
strongest winds Thursday and Friday. High Winds in excess of 60mph
possible in wind-prone and gap corridors of southeast Wyoming on
Thursday afternoon, Friday, and potentially Saturday.

.Spotter information statement...

Spotter activation will not be needed.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 31, 1:51 PM MDTHigh Wind WatchCYSAlbany, Carbon, Laramie, Platte67 hr

Nearby

High Wind Warnings in Wyoming, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.